Alert archive / Kansas / Winter Weather Advisories in 2011

Winter Weather Advisory 3, NWS Dodge City, KS

January 30, 201127 counties in Kansas

NWS Dodge City, KS issued this winter weather advisory at Jan 30, 2011, 2:23 PM CST for 27 counties in Kansas. It took effect at Jan 31, 2011, 2:00 AM CST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2011, 2:23 PM CST (20:23 UTC)
In effect from
Jan 31, 2011, 2:00 AM CST
Expired
Feb 1, 2011, 10:04 AM CST
In force
32 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter weather advisory went out at Jan 30, 3:51 AM CST, 10 hours 32 minutes earlier.

Area forecast discussion, Jan 30, 3:51 AM CST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CST SUN JAN 30 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES OF FREEZING DRIZZLE AND
DURATION ON MONDAY, THEN SNOW AMOUNTS MONDAY INTO TUESDAY MORNING
ALONG WITH POSSIBLY DANGEROUS WIND CHILLS FROM LATE MONDAY NIGHT
INTO TUESDAY MORNING.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ONSHORE INTO NORTHERN
CALIFORNIA THIS MORNING THEN TO SOUTHERN NEVADA BY THIS EVENING TO
NEAR THE FOUR CORNERS REGION BY MONDAY MORNING. BY MONDAY EVENING
THE MODELS ARE IN AGREEMENT OF THE SYSTEM BECOMING AN OPEN AND
PROGRESSIVE UPPER LEVEL WAVE AS IT MOVES INTO WESTERN KANSAS AND THE
TEXAS PANHANDLE BY TUESDAY MORNING. AHEAD OF THIS SYSTEM AN ARCTIC
AIRMASS WILL MOVE INTO PARTS OF EASTERN KANSAS TODAY THEN INTO
WESTERN KANSAS BY MONDAY AFTERNOON.

FOR TODAY LOOK FOR LOW CLOUDS AND STRATUS WITH AREAS OF FOG IN
THE FAR WEST FA EARLY. CLOUDS SHOULD BREAK BY LATE MORNING TO AFTERNOON
MOST AREAS WITH NORTHEAST WINDS 15 TO 25 MPH THIS MORNING DECREASING
TO 10 TO 20 MPH AND BECOMING SOUTHEASTERLY. HIGHS TODAY LOOK TO BE IN
THE LOW 30S NORTH FA TO AROUND 40 FAR SOUTHWEST. THIS IS CLOSE TO
GUIDANCE AND CURRENT FORECAST.

TONIGHT LOOK FOR LOW STRATUS TO SURGE BACK INTO WESTERN KANSAS BY
MORNING AS COLDER AIR BEGINS TO FILTER INTO THE AREA WITH SOUTHEAST
WINDS BECOMING EAST TO NORTHEAST 10 TO 20 MPH. OVERNIGHT LOWS LOOK
TO BE IN THE MID TO UPPER TEENS TO AROUND 20 IN THE SOUTHEAST FA.
FORECAST SOUNDING INDICATE SATURATION TO BE SHALLOW ENOUGH TO OFFSET
ANY PRECIPITATION.

THEN FOR MONDAY THE MOISTURE DEPTH NEAR THE SURFACE INCREASES TO
GREATER THAN 1KM IN THE EARLY MORNING BUT THEN BUFFER SOUNDINGS SHOW
THE LOWEST LAYER BECOMING DRY BY NOON. ALSO THE COLDEST CLOUD LAYER
BECOMES NEAR THE CRITICAL VALUE OF -10C TO -12C FOR ALL SNOW BY
NOON. CURRENT FORECAST HAS A CHANGE OVER FROM LIGHT FREEZING DRIZZLE
IN THE MORNING TO LIGHT SNOW IN THE AFTERNOON WITH A SMALL AREA IN
THE SOUTHEAST FA AS A MIXTURE OF FREEZING DRIZZLE AND LIGHT SNOW.
THIS IDEA LOOKS GOOD AND WILL RETAIN AS IS. COULD NEED AN ADVISORY
FOR FREEZING DRIZZLE FOR THE MORNING HOURS BUT WILL LET THE DAY
SHIFT GET ANOTHER LOOK AT THE NEXT MODEL RUN. IF THE ARCTIC AIR
COMES IN FASTER THAN EXPECTED THEN FREEZING DRIZZLE DURATION COULD
BE BRIEF. SNOW AMOUNTS WILL BE A TRACE TO LESS THAN AN ONE HALF INCH
BY MONDAY EVENING MAINLY FROM DODGE CITY AND WEST. AS THE ARCTIC AIR
POURS INTO WESTERN KANSAS IN THE AFTERNOON WINDS BECOME NORTH AND
INCREASE TO 25 TO 35 MPH. HIGH TEMPERATURES WILL CLIMB ONLY TO NEAR
20 FAR NORTH NEAR HAYS TO THE MID TO UPPER 20S SOUTH WITH SOME
FALLING TEMPS AFTER 3 PM.

FOR MONDAY NIGHT LOOK FOR STRONG NORTH WINDS TO CONTINUE AT 25 TO 35
MPH WITH THE ARCTIC AIR INTO TUESDAY MORNING BRINGING DANGEROUS WIND
CHILLS OF -15F TO -20F AFTER MIDNIGHT MONDAY NIGHT INTO EARLY
TUESDAY MORNING ALONG WITH AREAS OF LIGHT SNOW. SNOW AMOUNTS BY
TUESDAY MORNING COULD RANGE AROUND AN INCH OR TWO WITH THE HIGHEST
FAR WEST AND NORTH FROM LIBERAL UP TO AROUND HAYS. MODELS NOT
GENERATING A LOT OF QPF BUT SNOW RATIOS MAY BE GREATER THAN 10 TO 1
TO UPWARDS OF 15 TO 20 TO 1 WITH THE VERY COLD AND DEEP ARCTIC AIR.
OVERNIGHT LOWS COULD REACH THE ZERO MARK IN THE FAR NORTH AND WEST
TO NEAR 10 AT MEDICINE LODGE. HAVE LOWERED GOING OVERNIGHT LOWS A
FEW DEGREES TO BRING THEM CLOSER TO GUIDANCE.

DAYS 3-7...

FOR THE TIME PERIOD BEGINNING TUESDAY AND EXTENDING INTO THE
WEEKEND, WE WILL SEE A TRANSITION FROM AN ENDING SNOWFALL EPISODE
AND INTENSE COLD ADVECTION PERIOD WITH POTENTIALLY DANGEROUS WIND
CHILLS EARLY WEDNESDAY. THIS PERIOD WILL BE FOLLOWED UP BY A GRADUAL
WARMING OF SURFACE TEMPERATURES FROM ABOUT THURSDAY AFTERNOON INTO
FRIDAY, AND THE REALIZATION OF NORTHWESTERLY DOWNSLOPE IS EXPECTED
BY LATE FRIDAY INTO SATURDAY.

FROM MIDDAY MONDAY THROUGH EARLY TUESDAY MORNING, THE UPPER LEVEL JET
STREAK WILL BE MOVING EASTWARD ACROSS THE SOUTHERN ROCKIES AND
CENTRAL PLAINS WITH SOUTH WEST KANSAS IN THE GENERAL LEFT EXIT
REGION OF THE JET. STRONG LOW LEVEL COLD AIR ADVECTION AND LOW LEVEL
FRONTOGENESIS SHOULD BE ONGOING DURING THIS TIME. THE GLOBAL
FORECAST SYSTEM AS WELL AS THE EUROPEAN MODEL STILL BRING THE 700 MB
TROUGH AXIS THROUGH THE REGION BY EARLY TUESDAY MORNING, WHICH WOULD
SUGGEST THE BETTER FRONTOGENESIS AND AGEOSTROPHIC CIRCULATIONS FOR
SNOW PRODUCTION IN THE DENDRITIC GROWTH ZONE WOULD BE OVER SOUTH
CENTRAL KANSAS OR EASTWARD DURING THIS TIME FRAME. WITH THIS IN MIND WE'VE
SCALED BACK ACCUMULATING SNOW AMOUNTS IN THE WESTERN COUNTIES
ALTHOUGH LIGHT SNOW MAY STILL BE OCCURRING BUT THE DENDRITIC GROWTH
PRODUCTION SHOULD BE MINIMIZED. THEREFORE IN THE 6 AM TO NOON
TIME FRAME EVEN WITH HIGHER SNOW TO LIQUID RATIOS ABOVE 20 TO 1, WE
HAVE FORECAST LESS THAN A HALF INCH OF ADDITIONAL ACCUMULATION.

COLD ADVECTION IN THE BOUNDARY LAYER WILL DIMINISH AS THE COLD
ANTICYCLONE SETTLES ACROSS THE HIGH PLAINS TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE MODELS ARE INDICATING 850 MILLIBAR LEVEL
TEMPERATURES OF ABOUT 20 BELOW ZERO C, AND SURFACE TEMPERATURES
NEAR ZERO F OR COLDER. THERE WILL STILL BE ENOUGH OF A SURFACE
PRESSURE GRADIENT OVER THE AREA TO PRODUCE WIND IN THE 15 TO 20 MPH
RANGE, AND WITH TEMPERATURES THIS COLD DANGEROUS WINDS CHILLS COLDER
THAT 15 BELOW ZERO ARE EXPECTED, AND COULD GET AS COLD AS 30 BELOW
IN SOME AREAS OF THE WESTERN FORECAST AREA OVERNIGHT TUESDAY AND
VERY EARLY WEDNESDAY MORNING. DIURNAL HEATING SHOULD WARM
TEMPERATURES INTO THE TEENS BY EARLY AFTERNOON WEDNESDAY.
TEMPERATURES HAVE THE POTENTIAL TO WARM SIGNIFICANTLY BY THURSDAY
AND ESPECIALLY BY FRIDAY AS DOWNSLOPE WINDS BEHIND THE NEXT BOUNDARY
BRING HIGH PROBABLY BACK INTO THE 40S AT LEAST.

&&

AVIATION...

WIDESPREAD INSTRUMENT FLIGHT RULE LEVEL STRATUS HAS COVERED THE
ENTIRE FORECAST AREA THIS MORNING. IF MODEL SOUNDINGS FROM THE NORTH
AMERICAN MESOSCALE FORECAST ARE A GOOD APPROXIMATION TO CLOUD TRENDS
THIS MORNING, THIS STRATUS SHOULD REMAIN ANCHORED ACROSS THE AREA
THROUGH AT LEAST AROUND 9 OR 10 AM BEFORE DISSIPATING WITH DIURNAL
HEATING. THIS 3000 FT THICK CLOUD DECK MIGHT ONLY RECEDE OVER A
LARGE PART OF THE FORECAST AREA, LEAVING THE HAYS TERMINAL IN LOW
CLOUDS THROUGH MOST OF THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  37  18  23   1 /  10  10  40  60
GCK  38  18  23   1 /  10  10  50  70
EHA  43  19  27   1 /  10  10  50  60
LBL  41  20  26   2 /  10  10  40  60
HYS  33  15  20   1 /  10  10  40  60
P28  38  22  28  10 /  10  10  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/33
Hazardous weather outlook, Jan 30, 3:45 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CST SUN JAN 30 2011

KSZ030-031-043>046-061>066-074>081-084>090-311000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
345 AM CST SUN JAN 30 2011 /245 AM MST SUN JAN 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PERIOD OF LIGHT FREEZING DRIZZLE BEGINNING EARLY MONDAY MORNING IS
POSSIBLE BEFORE CHANGING OVER TO LIGHT SNOW DURING THE AFTERNOON.
PERIODS OF LIGHT SNOW WILL CONTINUE INTO TUESDAY WITH ANTICIPATED
SNOWFALL TOTALS RANGING FROM 1 TO 3 INCHES.

ARCTIC AIR WILL ALSO INVADE SOUTHWESTERN AND SOUTH CENTRAL KANSAS
BY MONDAY AFTERNOON WITH NORTH WINDS INCREASING TO 25 TO 35 MPH
AND GUSTY ALONG WITH AREAS OF BLOWING AND DRIFTING SNOW. DANGEROUS
WIND CHILLS FROM 15 TO 20 BELOW ZERO ARE EXPECTED AFTER MIDNIGHT
MONDAY NIGHT INTO TUESDAY MORNING AND AGAIN ON WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:23 PM CSTWind Chill WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more44 hr

Nearby

Winter Weather Advisories in Kansas, 2011Every winter weather advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.